Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Wilmington, OH

June 14, 2005Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 14, 2005, 11:43 AM EST for Ripley County, Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2005, 11:43 AM EST (16:43 UTC)
Expired
Jun 14, 2005, 12:21 PM EST
In force
38 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 12:05 PM ESTHAIL 14 S Versailles, INREPORT RECEIVED FROM COUNTY WARNING POINT. TREES AND WIRES DOWN ON CAVE HILL ROAD AND CR 1025 SOUTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 10:10 AM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 141643
SVRILN
INC137-141745-
/O.NEW.KILN.SV.W.0049.050614T1643Z-050614T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1143 AM EST TUE JUN 14 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN INDIANA

* UNTIL 1245 PM EST

* AT 1142 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR NEW MARION...MOVING EAST AT
  55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OSGOOD...
  VERSAILLES...
  MILAN...

IN ADDITION...OTTER VILLAGE...BENHAM...CROSS PLAINS...NAPOLEON...
OLEAN...VERSAILLES LAKE...FRIENDSHIP AND SUNMAN ARE NEAR THE PATH OF
THIS SEVERE THUNDERSTORM.

THIS STORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. STAY AWAY FROM WINDOWS

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. ALTHOUGH
ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY
TO MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3919 8546 3891 8544 3894 8514 3930 8509
      3929 8525

$$
 TIPTON
2 follow-up statements
000 
WWUS51 KILN 141654
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1253 PM EDT TUE JUN 14 2005

INC137-141745-
/O.CON.KILN.SV.W.0049.000000T0000Z-050614T1745Z/
RIPLEY IN-
1153 AM EST TUE JUN 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM EST FOR
RIPLEY COUNTY...

AT 1150 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND DAMAGING WINDS TO 70 MPH. THIS STORM WAS LOCATED NEAR
VERSAILLES...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
MILAN.

IN ADDITION...FRIENDSHIP...SUNMAN...PENNTOWN AND INTERSTATE 74 AT
STATE ROUTE 101 ARE NEAR THE PATH OF THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS 
OVER JENNINGS COUNTY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST
TUESDAY EVENING FOR INDIANA AND KENTUCKY AND OHIO.

LAT...LON 3919 8546 3891 8544 3894 8514 3930 8509
      3929 8525

$$
000 
WWUS51 KILN 141721
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
121 PM EDT TUE JUN 14 2005

INC137-141731-
/O.CAN.KILN.SV.W.0049.000000T0000Z-050614T1745Z/
RIPLEY IN-
1221 PM EST TUE JUN 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR RIPLEY COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST
TUESDAY EVENING FOR INDIANA AND KENTUCKY AND OHIO.

LAT...LON 3919 8546 3891 8544 3894 8514 3930 8509
      3929 8525

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:47 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 14, 9:47 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
1047 AM EDT TUE JUN 14 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
QUICK UPDATE TO BUMP UP TEMPS A CATEGORY AND ADJUST POPS.  12Z
KILN SOUNDING GIVES A HIGH OF 92.3 WITH FULL SUN. KCMH WAS UP TO
81 AT 10 AM.  AREAS ACROSS EASTERN CWA THAT WILL RECEIVE MORE SUN
WILL RISE TO NEAR 90. CONVECTION HAS ALREADY POPPED ACROSS CENTRAL
INDIANA. ANTICIPATE A WW BY LATE MORNING.

&&

.PREVIOUS DISCUSSION...
(ISSUED 622 AM EDT TUE JUN 14 2005)

AVIATION (12Z-12Z)...
UPPER LEVEL LOW OVER UPPER MS VALLEY TO TRACK INTO THE GRTLKS AND
OPEN UP THE NEXT 24 HOURS. WAA CONVECTION WHICH DEVELOPED IN
IN SWRLY FLO AHD OF THIS UPPER LOW PIVOTING THRU IN AND NW OH.
AS THIS CONVECTION MOVES AWAY FROM FROM ITS GENESIS REGION INTO MORE
STABLE AIR IT IS QUICKLY WEAKENING.

AFTER EARLY MORNING FOG/HAZE BURNS OFF EXPECT CU TO DEVELOP THROUGH
THE DAY TDA. SBCAPES OF 3000-4000 J/KG DEVELOP TDA IN THE UNSTBL AMS
AHD OF APPROACHING CDFNT. HAVE MENTIONED TEMPO TSTMS THIS AFTN AHD
OF THE CDFTN. EXPECT TSTMS TO DEVELOP INTO A LINE WITH UNIDIRECTIONAL
WIND PROFILE WITH WIND BEING MAIN SVR-WX THREAT. HAVE MENTIONED
GUSTS TO 45KTS IN TAFS WITH TSTMS THIS AFTN. DRY SLOT TO WORK IN
THIS EVENING IN THE WAKE OF THE COLD FRONT.

PREVIOUS DISCUSSION...

THE FOLLOWING WAS ORIGINALLY ISSUED AT 330 AM EDT TUE JUN 14 2005

SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
UPPER RIDGE WILL PERSIST OVER EASTERN CONUS FOR ONE MORE DAY UNTIL
THE MORE TYPICAL EASTERN TROUGH RETURNS ON WEDNESDAY. JET MAX
ROUNDING THE BASE OF THE TROUGH WILL PROVIDE UPPER SUPPORT FOR
POTENTIAL SEVERE WEATHER TODAY.

SURFACE CONDITIONS ADD TO THE SEVERE THREAT. COLD FRONT SWINGING
AROUND MINNESOTA SURFACE LOW WILL PROVIDE LOW LEVEL CONVERGENCE.
CAPE AHEAD OF THE FRONT IS PROGGED TO BE AROUND 3000 J/KG THIS
AFTERNOON. AS A RESULT OF THESE FACTORS, SPC HAS PLACED ILN CWA IN
SLIGHT TO MODERATE RISK FOR SEVERE THUNDERSTORMS. WITH FAIRLY
UNIDIRECTIONAL FLOW AND FAVORABLE DELTA THETA-E, STRAIGHT LINE WINDS
LOOK TO BE THE MAIN THREAT.

COOLER WEATHER WILL FOLLOW THE FRONT WITH WEDNESDAY LIKELY TO BE OUR
FIRST BELOW AVERAGE DAY THIS MONTH. CONDITIONS WILL BE UNSTABLE
ENOUGH BEHIND THE FRONT TO KEEP LOW CHANCE POPS ON WEDNESDAY.

GENERALLY LOWERED TEMPS SLIGHTLY, CLOSER TO MAV.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 340 PM EDT MON JUN 13 2005

LONG TERM (WEDNESDAY THROUGH MONDAY)...
AFT TUES EVNG FROPA...UPR LO TO SLOWLY TRAVERSE EAST ACRS GRT LKS
AND AFFECT FIRST PART OF EXTENDED.  LAST COUPLE GFS MODEL RUNS HAVE
TRENDED SLOWER WITH UPR LO...LEAVING IT WOBBLING AROUND IN GRT LKS
AND OH VLY THRU FRI.  NONE OF THE OTHER MODELS HAVE SHOWN THIS
TREND...PROGRESSING UPR LO INTO NEW ENGLAND BY FRI-SAT.  HAVE THUS
GONE WITH MORE PROGRESSIVE CONSENSUS SOLN...LIMITING PCPN CHANCES TO
WED AND THURS AS UPR TROF AND SVRL WEAK MID LVL VORTS SWINGS THRU
REGION.  GFS/NAM BOTH INDCG LITTLE TO NO INSTABILITY DURING THIS
PERIOD AND WILL NOT MENTION THUNDER.  APPEARS THERE COULD BE A GOOD
DEAL OF CLOUDS BOTH WED AND THURS THAT WOULD HELP TO LIMIT EFFECTS
OF DIURNAL HEATING AND POTENTIAL INSTABILITY.  AFTER THURS...SFC HI
WILL BUILD IN FOR REMAINDER OF EXTENDED.  TEMPS WILL BE SEASONABLE
THRU THE PERIOD...WITH HIGHS IN M70S ON WED/THURS RISING TO L80S BY
SUN/MON AS CNTRL PLAINS UPR RIDGE SLOWLY BUILDS EAST.  DRY NRLY FLO
THRU MUCH OF THE PERIOD WILL ENSURE LOWER HUMIDITY LEVELS THAN  THAT
EXPERIENCED OVER THE LAST 7 TO 10 DAYS.

RYAN

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SHORT TERM...
Hazardous weather outlook, Jun 14, 4:33 AM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
533 AM EDT TUE JUN 14 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-150932-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
533 AM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

DEEP LOW PRESSURE WILL TRACK FROM THE UPPER MISSISSIPPI VALLEY
ACROSS THE GREAT LAKES, WITH A STRONG COLD FRONT SWEEPING THROUGH
THE REGION THIS EVENING. DAYTIME HEATING, ALONG WITH A MOIST
LOW LEVEL AIRMASS WILL RESULT IN DESTABILIZATION AHEAD OF THE
FRONT. STRONG INSTABILITY IS EXPECTED TO DEVELOP BY EARLY AFTERNOON.

AS THE AIRMASS DESTABILIZES...STORMS ARE EXPECTED TO DEVELOP ACROSS
EASTERN INDIANA AND WESTERN OHIO AND ORGANIZE RAPIDLY INTO A LINE.
THESE STORMS WILL SWEEP QUICKLY EAST THROUGH THE REGION WITH THE BEST
TIME FOR SEVERE WEATHER BETWEEN 1 PM EDT AND 8 PM EDT.

A WIDESPREAD DAMAGING WIND EVENT IS LIKELY, ALONG WITH A THREAT FOR
HAIL AND PERHAPS A TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Jun 14, 6:31 AM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
731 AM EDT TUE JUN 14 2005

INZ050-058-059-066-073>075-080-KYZ089>095>100-OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088-141732-
ADAMS-AUGLAIZE-BOONE-BRACKEN-BROWN-BUTLER-CAMPBELL-CARROLL-CHAMPAIGN-
CLARK-CLERMONT-CLINTON-DARKE-DEARBORN-DELAWARE-FAIRFIELD-FAYETTE IN-
FAYETTE OH-FRANKLIN IN-FRANKLIN OH-GALLATIN-GRANT-GREENE-HAMILTON-
HARDIN-HIGHLAND-HOCKING-KENTON-LEWIS-LICKING-LOGAN-MADISON-MASON-
MERCER-MIAMI-MONTGOMERY-OHIO-OWEN-PENDLETON-PICKAWAY-PIKE-PREBLE-
RIPLEY-ROBERTSON-ROSS-SCIOTO-SHELBY-SWITZERLAND-UNION IN-UNION OH-
WARREN-WAYNE-
731 AM EDT TUE JUN 14 2005

...SEVERE WEATHER EXPECTED THIS AFTERNOON...

DEEP LOW PRESSURE WILL TRACK FROM THE UPPER MISSISSIPPI VALLEY
ACROSS THE GREAT LAKES, WITH A STRONG COLD FRONT SWEEPING THROUGH
THE REGION THIS EVENING. DAYTIME HEATING, ALONG WITH A MOIST
LOW LEVEL AIRMASS WILL RESULT IN DESTABILIZATION AHEAD OF THE
FRONT. STRONG INSTABILITY IS EXPECTED TO DEVELOP BY EARLY AFTERNOON.

AS THE AIRMASS DESTABILIZES...STORMS ARE EXPECTED TO DEVELOP ACROSS
EASTERN INDIANA AND WESTERN OHIO AND ORGANIZE RAPIDLY INTO A LINE.
THESE STORMS WILL SWEEP QUICKLY EAST THROUGH THE REGION WITH THE BEST
TIME FOR SEVERE WEATHER BETWEEN 1 PM EDT AND 8 PM EDT.

A WIDESPREAD DAMAGING WIND EVENT IS LIKELY, ALONG WITH A THREAT FOR
HAIL AND PERHAPS A TORNADO.

THEREFORE, THE STORM PREDICTION CENTER HAS PLACED PORTIONS OF
CENTRAL OHIO AND SOUTH CENTRAL OHIO IN A MODERATE RISK OF SEVERE
WEATHER TODAY, AND THE REMAINDER OF THE AREA IN A SLIGHT RISK OF
SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO, COMMERCIAL TELEVISION OR RADIO
STATIONS, OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:22 PM ESTSevere Thunderstorm WarningILNDearborn, Ohio, Switzerland42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.